North Carolina, 2020

Hail and Damaging Winds in North Carolina, April 8, 2020

April 8, 2020 · NWS RAH · 26 events in 8 counties and zones

The combination of warm moist air and the passage of a mid level disturbance from the northwest produced multiple clusters and line segments of strong to severe storms moving across northern portions of central North Carolina during the late afternoon into the evening. The storms produced multiple reports of wind damage, large hail and one measured wind gusts of 58 mile per hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$58,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

The combination of warm moist air and the passage of a mid level disturbance from the northwest produced multiple clusters and line segments of strong to severe storms moving across northern portions of central North Carolina during the late afternoon into the evening. The storms produced multiple reports of wind damage, large hail and one measured wind gusts of 58 mile per hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Apr 8, 2:15 PM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Apr 8, 2:15 PM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
315 PM EDT Wed Apr 8 2020

.SYNOPSIS...
Warm moist air combined with passage of a mid level disturbance over
North Carolina will bring a risk of strong to possibly severe storms
this afternoon and evening. A cold front will approach from the west
late tonight and cross the area Thursday, bringing another round of
storms. Behind this cold front, high pressure will bring cooler and
drier air late Thursday night into Saturday. Rain chances return by
Sunday and Monday as another storm system moves in.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 255 PM Wednesday...

We've been awaiting convective initiation thus far, given the
formidable cap around 800 mb and dewpoints that are less than ideal,
mostly in the 50s. But we're finally getting some agitated cu across
the W Piedmont and Sandhills where the CINH is finally dissolving
and where dewpoints are generally a bit higher than in the NE CWA, a
function of the old outflow generated from the early-morning MCS
over OH/WV/VA. As strong heating continues to chip away at the cap
and culminate in 1000-1500 J/kg of MLCAPE within 30-40 kts of
effective bulk shear, we should see isolated to scattered convection
develop over our far N counties, developing further on its western
flank as it propagates to the ESE through early evening. Fat CAPE
through the hail growth zone aloft (a result of steep lapse rates
through the EML, evident in the 750-500 mb profiles in the 12z
observed GSO sounding and in proximity forecast soundings) still
suggests a large hail threat, with the wind profile indicative of
possible splitting cells. Damaging wind gusts remain a threat as
well, with RAP downdraft CAPE in the 800-1000 J/kg range. Once this
activity exits the SE CWA, likely in the late evening, we should see
several hours of dry weather and partly cloudy skies. Areas that
happen to receive decent rainfall later today could see patchy fog
development, but the presence of residual convective debris clouds
to curb radiational cooling may limit the fog threat, despite light
winds. Our attention then turns to what should be a band of strong
to severe storms just ahead of the approaching cold front over the
Ohio Valley and Mid Miss Valley tonight. Timing this convection (or
its remnant MCV) east-southeastward brings it into the western CWA
toward daybreak, so will trend pops up there very late tonight.
Expect anomalously warm lows in the upper 50s to mid 60s. -GIH

&&

.SHORT TERM /THURSDAY/...
As of 315 PM Wednesday...

The band of convection is expected to cross central NC during the
morning, departing the Coastal Plain around noon or shortly
thereafter. While there may be a few embedded strong storms, the
unfavorable time of day and waning large scale forcing for ascent
will reduce the threat of strong storms. The bigger story Thu may be
the strong winds from the W and WNW near and just behind the front,
with the potential to gust to 25-35 mph as strong winds at 925-850
mb are transported groundward. Will need to monitor high-res
guidance and morning observations to see if a short-fuse wind
advisory might be warranted. (See fire weather section below for
fire concerns.) Otherwise, expect fair skies with scattered flat
stratocu. Confidence in the high temp forecast is reduced by the
likely initial delay of the coolest air by the higher terrain, as it
appears that thicknesses won't drop in earnest until well into the
afternoon. Will go with highs from the mid 70s in the NW to the mid
80s SE. -GIH

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
As of 200 PM Wednesday...

Thursday night through Saturday night: A large upper low will swing
through SE Canada and the Northeast US Thursday night. Meanwhile at
the surface, the cold front will continue pushing east of central
NC. Expect lows in the mid 40s NW to low 50s SE in the wake of the
fropa. Cold Canadian high pressure will build south into the Plains
Thursday night and shift eastward into and over the mid-Atlantic on
Friday/Friday night. Despite a shortwave aloft passing over the the
area on the back side of the departing upper low, expect the weather
to remain dry with NW flow and subsidence over the area. Expect
below normal temperatures Friday and Friday night with highs in the
upper 50s to mid 60s and lows in the upper 30s to low 40s.
Temperatures should moderate some to near normal on Saturday and
Saturday night as the surface high shifts east off the Atlantic
coast and weak sub-tropical ridging aloft builds over the Southeast
and mid-Atlantic. Highs in the mid 60s and lows in the mid 40s to
around 50 degrees.

Sunday through Tuesday: Little change in the forecast for the system
moving into the area Sunday/Monday. The upper low should be sampled
much better today, so expect model agreement to improve further in
the next day or so. This low will slowing make its way through the
Southwest by Saturday before getting caught in a deepening northern
stream trough and swinging east through the southern Plains, then
northeast through the MS Valley as a s/w trough Sunday/Sunday night.
The wave will then lift through the OH Valley and into the Great
Lakes and Northeast US Sunday night/Monday. At the surface, the low
will strengthen as the it moves east through the Plains and MS
Valley. The attendant cold front will push east Sunday night and
Monday, though specific details regarding the timing of the front
and the evolution/track of the low are still quite uncertain. Timing
for best rainfall chances is still between 12Z Sunday and 00Z
Tuesday. This system has the potential to result in some significant
rainfall amounts across central NC. Regardless, expect some
moderation in temperatures from Sunday to Monday and increasing
moisture and cloud cover as return flow off the Atlantic and
southerly flow from the Gulf ahead of the front advect warm, moist
air into the region. Given the uncertainty and dependence on the
timing and strength of the system, will not get into specifics
regarding temperatures at this time.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 210 PM Wednesday...

The primary aviation challenge today is timing the risk of storms.
It appears likely that the main threat of storms will be 20z-23z at
INT/GSO/RDU/RWI and 22z-01z at FAY. Any storms will be capable of
producing hail and strong wind gusts, however coverage is likely to
be scattered enough to reduce confidence that any storm will impact
particular terminals. Brief sub-VFR conditions are possible in/near
any storms with typical lightning and erratic/gusty winds, but
otherwise, VFR conditions are expected through at least 06z. There
is a risk of patchy fog across the S and E late tonight, although
there may be enough leftover cloudiness to limit radiational cooling
despite patches of wet ground and light winds. Will include only at
RWI for now, as this area may see the greatest storm coverage today.
Another band of showers and storms will cross central NC late
tonight through Thu morning, and an hour or two of MVFR cigs/vsbys
are possible at all sites during that time. VFR conditions will
return toward the end of the TAF valid period, but surface winds
will increase by mid-late morning from the WNW at sustained speeds
of 15-20 kts and gusts to 25-30 kts, which could generate mechanical
turbulence and present difficulties in aircraft handling,
particularly smaller aircraft.

Looking beyond 18z Thu, the strong and gusty winds will continue to
present handling difficulties through Thu afternoon. Otherwise, VFR
conditions will largely hold from late Thu through early Sun as high
pressure builds in and passes overhead. A storm system will approach
from the SW from midday Sun through Sun night, with improvement
expected Mon as the system exits to our E. -GIH

&&

.FIRE WEATHER...
Strong gusty winds from the W and NW are expected near and behind a
cold front that will cross central NC Thursday. These winds,
sustained at 15-20 mph with possible gusts to 25-35 mph, will occur
in conjunction with falling relative humidities, likely bottoming
out in the 25-32% range Thu afternoon as drier post-front air
spreads into the area. The combination of strong winds and low RH
will bring about concerns for adverse fire behavior, particularly in
areas that don't see much rainfall either today or early Thu. Will
coordinate with forestry officials early Thu to address these
concerns. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Hartfield
NEAR TERM...Hartfield
SHORT TERM...Hartfield
LONG TERM...KC
AVIATION...Hartfield
FIRE WEATHER...Hartfield
Hazardous weather outlook, Apr 8, 2:46 PM EST, 2 hours before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
346 PM EDT Wed Apr 8 2020

NCZ007>011-021>028-038>043-073>078-083>086-088-089-091000-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
346 PM EDT Wed Apr 8 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered strong to severe thunderstorms are possible late this
afternoon through this evening, mainly between 4 pm and 10 pm,
across all of central North Carolina. The strongest storms will be
capable of producing large hail the size of half dollars, along with
damaging wind gusts over 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong thunderstorms are possible Thursday morning ahead of a cold
front. The main threat will be between 5 am and 11 am. Wind gusts
over 40 mph and small hail may occur with these storms.

From late Thursday morning through the afternoon, as the cold front
crosses the state, strong winds from the northwest will periodically
gust to 25 to 35 mph, potentially knocking down some tree branches.
These winds combined with falling relative humidity may also result
in increased fire danger during the afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening.

GIH

In the hours before

Special weather statement, Apr 8, 4:03 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Raleigh NC
503 PM EDT Wed Apr 8 2020

NCZ007>009-082200-
Vance NC-Person NC-Granville NC-
503 PM EDT Wed Apr 8 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PERSON...VANCE AND
NORTHERN GRANVILLE COUNTIES UNTIL 600 PM EDT...

At 501 PM EDT, Doppler radar was tracking a line of strong
thunderstorms near the Virginia border, extending from near Alton to
near Sandy River. Movement was to the east-southeast at 35 mph.

Pea size hail and wind gusts up to 40 mph will be possible with these
storms.

Locations impacted include...
Henderson, Oxford, Roxboro, Concord, Stovall, Middleburg, Mayo
Reservoir, Steele Creek Marina & Campground, Kerr Lake and South
Henderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects. Boaters on area lakes should move to shore
and go to a safe place immediately.

&&

LAT...LON 3629 7830 3636 7911 3639 7915 3654 7914
      3654 7832
TIME...MOT...LOC 2101Z 292DEG 30KT 3656 7900 3665 7963

GIH

The radar

The Raleigh/Durham radar (KRAX), 94 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

14 hail, 12 thunderstorm wind. Local standard time, as filed.

Hail, Granville

When
April 8, 4:46 PM EST
Where
Granville County, 5.24 mi WNW of Oak Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.470, -78.800

Quarter size hail was reported near the Person County and Granville County line.

Thunderstorm Wind, Person

When
April 8, 4:49 PM EST
Where
Person County, 1.11 mi SW of Paynes Tavern
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.339, -79.034

One tree was reported down in the 2000 block of Paynes Tavern Road.

Thunderstorm Wind, Person

When
April 8, 4:49 PM EST
Where
Person County, 0.38 mi NNE of Roseville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.355, -79.047

One tree was reported down in the 300 block of Hesters Store Road.

Hail, Person

When
April 8, 4:56 PM EST
Where
Person County, Roxboro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.400, -78.980

Thunderstorm Wind, Person

When
April 8, 4:57 PM EST
Where
Person County, 2.35 mi SW of Helena
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.294, -78.997

One tree was reported down in the 2200 block of Clay Long Road.

Hail, Person

When
April 8, 5:05 PM EST
Where
Person County, 1.31 mi ENE of Timberlake
Measured
0.88 in hail
Reported by
Public
Coordinates
36.290, -78.930

Hail, Granville

When
April 8, 5:30 PM EST
Where
Granville County, 0.89 mi SE of Lyons to 0.98 mi SSE of Lyons
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.140, -78.710

Quarter size hail was reported at North Carolina Highway 56 and Birch Drive.

Hail, Randolph

When
April 8, 5:31 PM EST
Where
Randolph County, 3.49 mi SW of Asheboro West
Measured
0.75 in hail
Reported by
Public
Coordinates
35.700, -79.900

Hail, Wake

When
April 8, 5:47 PM EST
Where
Wake County, 2.34 mi ESE of Wake Forest
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.970, -78.480

Thunderstorm Wind, Alamance

When
April 8, 5:52 PM EST
Where
Alamance County, 2.15 mi SSW of Graham
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
36.050, -79.410

Power poles were reported down near Moore Street.

Hail, Wake

When
April 8, 5:53 PM EST
Where
Wake County, 0.56 mi W of Barham
Measured
0.75 in hail
Reported by
Public
Coordinates
35.930, -78.430

Thunderstorm Wind, Wake

When
April 8, 5:53 PM EST
Where
Wake County, 1.77 mi NNE of Zebulon Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.895, -78.343

One tree was reported down on Hopkins Trace Lane.

Thunderstorm Wind, Alamance

When
April 8, 5:54 PM EST
Where
Alamance County, Burlington Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
36.050, -79.480

Hail, Wake

When
April 8, 5:57 PM EST
Where
Wake County, 0.3 mi ESE of Rolesville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.919, -78.465

Nickel size hail was reported at Rogers Road and Highway 401.

Hail, Nash

When
April 8, 6:04 PM EST
Where
Nash County, 1.12 mi E of Castalia
Measured
0.75 in hail
Reported by
Public
Coordinates
36.080, -78.050

Hail, Wake

When
April 8, 6:05 PM EST
Where
Wake County, 0.89 mi SE of Wake Forest
Measured
1 in hail
Reported by
Public
Coordinates
35.970, -78.510

Thunderstorm Wind, Nash

When
April 8, 6:07 PM EST
Where
Nash County, 0.5 mi W of Middlesex
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.779, -78.229

One tree was reported down at Taylors Mill Road and Noah Road.

Thunderstorm Wind, Nash

When
April 8, 6:10 PM EST
Where
Nash County, 1.87 mi E of Middlesex
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.780, -78.187

One tree was reported down at Old Middlesex Road and Planer Mill Road.

Thunderstorm Wind, Wilson

When
April 8, 6:30 PM EST
Where
Wilson County, 1.78 mi NW of Contentnea
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
35.700, -77.950

Multiple trees were reported down and two large metal carports were destroyed, with the debris scattered over a quarter of a mile away near Wiggins Mill Reservoir. Seven utility poles were blown down as well.

Hail, Wilson

When
April 8, 6:31 PM EST
Where
Wilson County, 0.59 mi ESE of Lucama
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.646, -78.010

Quarter size hail was reported at Highway 301 and Main Street.

Hail, Wilson

When
April 8, 6:32 PM EST
Where
Wilson County, 1.59 mi NNW of Wilson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.751, -77.932

Quarter size hail was reported at Forest Hills Road and North Carolina Highway 42.

Thunderstorm Wind, Wake

When
April 8, 6:53 PM EST
Where
Wake County, 1.25 mi ESE of Wilders Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
35.794, -78.549

Two trees were reported down behind a residence near Rogers Lane and New Bern Avenue.

Hail, Wake

When
April 8, 6:57 PM EST
Where
Wake County, 1.26 mi ESE of Wilders Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.794, -78.549

Nickel to quarter size hail was reported at Rogers Lane and New Bern Avenue.

Hail, Johnston

When
April 8, 7:07 PM EST
Where
Johnston County, 1.04 mi ENE of Drug Store
Measured
0.88 in hail
Reported by
911 Call Center
Coordinates
35.608, -78.564

Nickel size hail was reported near the interchange of Interstate 40 and North Carolina Highway 42.

Thunderstorm Wind, Johnston

When
April 8, 7:20 PM EST
Where
Johnston County, 0.89 mi NE of Smithfield
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
35.510, -78.340

Power lines were reported down in downtown Smithfield.

Thunderstorm Wind, Johnston

When
April 8, 7:24 PM EST
Where
Johnston County, 0.67 mi SE of Benson
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.374, -78.541

One tree was reported down across the road on South Walton Avenue.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyWarnings in North Carolina, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 887737, 887784, 887785, 887738, 887786, 887739, 887740, 887741, 887742, 887787, 887743, 887788, 887795, 887744, 887745, 887746, 887789, 887790, 887791, 887747, 887748, 887792, 887749, 887750, 887793, 887794.